New Mexico, 2005

Hail in New Mexico, July 4, 2005

July 4, 2005 · NWS MAF · 1 event in 1 county or zone

A supercell thunderstorm moved over the plains of eastern New Mexico through the far northeastern corner of Lea county in southeastern New Mexico, dropping baseball sized hail for five minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A supercell thunderstorm moved over the plains of eastern New Mexico through the far northeastern corner of Lea county in southeastern New Mexico, dropping baseball sized hail for five minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 11:15 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 4, 11:15 PM MST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 AM CDT TUE JUL 5 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO RID ZONES OF SEVERE THUNDERSTORM
WATCH.  REALIGNED POPS FOR THE REST OF THE NIGHT ACCORDING TO
CURRENT RADAR TRENDS.  NO OTHER CHANGES AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jul 4, 11:45 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT MON JUL 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051837-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT MON JUL 4 2005 (1245 PM MDT MON JUL 4 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING GENERALLY ALONG AND EAST OF A HOBBS...KERMIT...FORT
STOCKTON...SANDERSON LINE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS WILL BE THE PRIMARY HAZARDS. THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING
AND PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY BECOME SEVERE AGAIN ON TUESDAY ACROSS THE
SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN...AND PORTIONS OF THE
UPPER TRANS PECOS REGION. THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 6:23 PM MST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT MON JUL 4 2005

TXZ070-050230-
REAGAN TX-
823 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES EAST OF NORTH REAGAN FIRE
STATION OVER EXTREME NORTHEASTERN REAGAN COUNTY AT 823 PM CDT. THE
STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS MAY RAPIDLY DEVELOP
OVER CENTRAL AND NORTHERN REAGAN COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 4, 10:20 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT TUE JUL 5 2005

TXZ075-050615-
PECOS TX-
1220 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF GIRVIN AT 1220 AM
CDT...MOVING SOUTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Lubbock radar (KLBB), 130 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
July 4, 11:50 PM MST to 11:55 PM MST
Where
Lea County, 2 mi E of Gladiola
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.250, -103.133

The public reported baseball hail that fell for five minutes just east of Gladiola on U.S. Highway 380.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463138.